High Wind, Texas
- When
- May 24, 12:40 AM CST to 12:45 AM CST
- Where
- Texas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Outflow from ongoing convection across the TX Panhandle raced northward into the Oklahoma Panhandle. This caused sustained winds over 40 MPH for an hour and a gust over 65 MPH as a result.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Outflow from ongoing convection across the TX Panhandle raced northward into the Oklahoma Panhandle. This caused sustained winds over 40 MPH for an hour and a gust over 65 MPH as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 11:39 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1239 AM CDT Thu May 24 2018 .AVIATION... Thunderstorms will affect the AMA TAF site early in this forecast. DHT and GUY should stay thunderstorm free. Winds will be variable and gusty with the storms in AMA and winds will be southerly at DHT and GUY with winds decreasing through the early morning hours. Gusty southerly winds are expected to return to all TAF sites by late morning/early afternoon, then the winds will decrease again this evening. Skies are expected to remain VFR, but may go briefly MVFR in a stronger storm. && .PREV DISCUSSION... /Issued 1200 AM CDT Thu May 24 2018/ UPDATE... Have done a quick update to the forecast as moderate to heavy rain continues across the central and portions of the southern Panhandles. Update focuses on increased POPS and QPF values overnight. Several outflow boundary's continue across the southern Panhandles and may trigger new storms. Weber PREV DISCUSSION... /Issued 558 PM CDT Wed May 23 2018/ AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites through 00Z Friday. Showers and thunderstorms are expected to impact all three TAF sites until around 04Z to 06Z Thursday with MVFR to IFR conditions in and near the stronger storms. Southeast to south winds 10 to 20 knots will prevail at all three TAF sites, however winds will be stronger and erratic in and near any thunderstorms. Schneider PREV DISCUSSION... /Issued 423 PM CDT Wed May 23 2018/ DISCUSSION... Noteworthy items continue to include the strong to marginally severe thunderstorm chances today through tomorrow night. Then we head into a hot Memorial Day weekend with above normal high temperatures (10- 15+ above normal) approaching triple digits across the Panhandles...but perhaps closer to ~100-105 in the Canyon Sat and Sun. Our primary climate sites will be approaching record territory. See Climate section below for current forecast and records. Signs indicate rain chances now for Sun and Monday. This was hinted at 24 hours ago and seems now confidence is higher in this result as the previous indicated in the overnight forecast package. With any outdoor holiday weekend activities these thunderstorm chances should be monitored closely. Today is similar to yesterday in the sense we don't have strong forcing at the surface in association to any boundaries. Its all driven by a combination of convective temperatures along an axis of high theta-e, and a mesoscale convective vortex (MCV) from overnight convection. The MCV could be seen on visible satellite earlier this morning. Dewpoints are well into the 50s and lower 60s across the Panhandles. Forecast sounds depict a moist atmosphere with skinny cape (especially western Panhandles) and a weak wind field through the column. Widespread severe weather seems less likely, but surely a strong to marginally severe storm should develop with wind being the main threat. It doesn't appear the atmosphere will be capable of maintaining a strong updraft for any large hail to form but quarters (or slightly larger) are not out of the question. Forecast soundings and hodographs suggest storms should go multi-cellular and into linear segments if not a squall. There could be efficient rain producers as forecast soundings are indicating precipitable water values approaching values near to above daily maximum values based on sounding climatology from Amarillo. Most of the Panhandles could receive rainfall if the linear segment can maintain itself overnight. In the wake of the precipitation, we should have a lull tomorrow morning as the atmosphere will have been worked over. Should have enough destabilization occur tomorrow afternoon along another axis of high theta-e and convective temperatures. One difference with tomorrow is there is actually signs of a surface boundary as a dry line finally infiltrates far enough east over the forecast area with dewpoints in the 30s/40s across the west and 50s/60s to the east. The gradient wont develop until late afternoon/early evening, and by then the dryline will start to retreat west shortly thereafter. That being said, the timing of dryline interaction with peak heating and destabilization will be key for tomorrows severity on thunderstorms. Currently strong to marginally severe storms are certainly possible. By Friday, ridging begins to develop in the upper levels and should continue through at least Saturday. As an upper level low moves into the Great Basin area, the ridge will begin to break down Sunday, and we will have chances for thunderstorms Sunday and Monday.This will all depend on the transition of the upper level low into the Great Basin area and the break down of the ridge aloft. The other big story is the hot temperatures Saturday and Sunday as high pressure parks itself over the forecast area. Near record temperatures will be possible with most of the Panhandles will be near triple digits. Any people going to the Canyon for the holiday weekend should be prepared for temperatures around 100-105. Average temperatures for the end of May are around the lower 80s. See records below. Guerrero CLIMATE... Records and current forecast for Saturday and Sunday over Memorial Day weekend. May 26th: Amarillo.........100 set in 1953 (Current forecast - 98) Dalhart..........102 set in 2006 (Current forecast - 96) Borger...........101 set in 1953 (Current forecast - 100) May 27th: Amarillo.........99 set in 1945 (Current forecast - 95) Dalhart..........97 set in 2006 (Current forecast - 95) Borger...........100 set in 2013 (Current forecast - 98) Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/89
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 1150 PM CDT Wed May 23 2018 OKZ001>003-TXZ001>020-317-241700- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1150 PM CDT Wed May 23 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across parts of the Panhandles through tonight. Storms may produce moderate to heavy rainfall. Localized flooding continues to be a concern due to slow moving storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across parts of the Panhandles Thursday and Thursday night, and then again Sunday through Monday. Some of the storms may become strong to marginally severe with strong winds and hail the main threats. During the holiday weekend, Saturday and Sunday will be well into the 90s with some areas at or approaching triple digits. Over the holiday weekend, we aware of lightning and heat related risks with outdoor activities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 921 PM CDT WED MAY 23 2018 TXZ006-007-240245- Hartley TX-Moore TX- 921 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 945 PM CDT... At 921 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Channing, or 18 miles southwest of Dumas, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dumas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3563 10221 3572 10232 3598 10211 3578 10186 TIME...MOT...LOC 0221Z 229DEG 14KT 3571 10223 MJG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1046 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLOOD 1 SW CANADIAN 35.90N 100.39W
05/23/2018 HEMPHILL TX TRAINED SPOTTER
WATER HAS FILLED THE BAR DITCHES AND IS FLOWING OVER
THE ROAD ABOUT 1 TO 2 INCHES.
&&
EVENT NUMBER AMA1800102
SCHNEIDERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
106 AM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 6 E GRUVER 36.26N 101.30W
05/23/2018 E0.75 INCH HANSFORD TX TRAINED SPOTTER
0630 PM HAIL 2 W SPEARMAN 36.20N 101.24W
05/23/2018 M1.00 INCH HANSFORD TX LAW ENFORCEMENT
SPOTTER IS AT HIGHWAY 15 AND FM 2387 JUST WEST OF
SPEARMAN
0713 PM FLOOD SPEARMAN 36.20N 101.19W
05/23/2018 HANSFORD TX TRAINED SPOTTER
WATER STANDING OVER ROADWAYS AND STREETS. BAR DITCHES
OVERFLOWING. INTERSECTIONS FLOODED WITH WATER 6 TO 8
INCHES DEEP.
1040 PM FLOOD 1 SW CANADIAN 35.90N 100.39W
05/23/2018 HEMPHILL TX TRAINED SPOTTER
WATER HAS FILLED THE BAR DITCHES AND IS FLOWING OVER
THE ROAD ABOUT 1 TO 2 INCHES.
&&
EVENT NUMBER AMA1800099 AMA1800100 AMA1800101 AMA1800102
SchneiderThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755830, 755832.